Alert archive / Kansas / Wind Advisories in 2018
Wind Advisory 6, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Apr 10, 2018, 3:15 PM CDT for 5 counties in Kansas. It took effect at Apr 11, 2018, 11:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2018, 3:15 PM CDT (20:15 UTC)
- In effect from
- Apr 11, 2018, 11:00 AM CDT
- Expired
- Apr 11, 2018, 6:59 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Lyon County, KS, Morris County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
855 WWUS73 KTOP 102015 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 315 PM CDT Tue Apr 10 2018 KSZ037-054-055-058-111000- /O.NEW.KTOP.WI.Y.0006.180411T1800Z-180412T0000Z/ Morris-Lyon-Osage-Coffey- Including the cities of Council Grove, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Burlington, and Lebo 315 PM CDT Tue Apr 10 2018 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY... The National Weather Service in Topeka has issued a Wind Advisory, which is in effect from 1 PM to 7 PM CDT Wednesday. * TIMING...During the afternoon and early evening hours Wednesday. * WINDS...Southerly winds are forecast to range from 25 to 30 MPH with gusts around 45 MPH. * IMPACTS...Light weight lawn furniture or garbage cans could be blown around by the strong winds. Driving high profile vehicles will be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or gusts to 45 mph are expected. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$
3 follow-up statements
434 WWUS73 KTOP 110838 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 338 AM CDT Wed Apr 11 2018 KSZ059-111645- /O.EXB.KTOP.WI.Y.0006.180411T1600Z-180412T0000Z/ Anderson- Including the city of Garnett 338 AM CDT Wed Apr 11 2018 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING... The National Weather Service in Topeka has issued a Wind Advisory, which is in effect from 11 AM this morning to 7 PM CDT this evening. * TIMING...Late this morning into the early evening hours today. * WINDS...Southerly winds are forecast to range from 25 to 30 MPH with gusts around 40 MPH. * IMPACTS...Light weight lawn furniture or garbage cans could be blown around by the strong winds. Driving high profile vehicles will be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or gusts to 45 mph are expected. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$ KSZ037-054-055-058-111645- /O.EXT.KTOP.WI.Y.0006.180411T1600Z-180412T0000Z/ Morris-Lyon-Osage-Coffey- Including the cities of Council Grove, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Burlington, and Lebo 338 AM CDT Wed Apr 11 2018 ...WIND ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING... * TIMING...Late this morning into the early evening hours today. * WINDS...Southerly winds are forecast to range from 25 to 30 MPH with gusts around 40 MPH. * IMPACTS...Light weight lawn furniture or garbage cans could be blown around by the strong winds. Driving high profile vehicles will be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or gusts to 45 mph are expected. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$
395 WWUS73 KTOP 111552 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 1052 AM CDT Wed Apr 11 2018 KSZ037-054-055-058-059-120000- /O.CON.KTOP.WI.Y.0006.180411T1600Z-180412T0000Z/ Morris-Lyon-Osage-Coffey-Anderson- Including the cities of Council Grove, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Burlington, Lebo, and Garnett 1052 AM CDT Wed Apr 11 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TIMING...The strongest winds are expected through the afternoon. * WINDS...Southerly winds should range between 25 to 30 MPH with gusts around 40 MPH. * IMPACTS...Light weight lawn furniture or garbage cans could be blown around by the strong winds. Driving high profile vehicles will be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$
936 WWUS73 KTOP 112359 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 659 PM CDT Wed Apr 11 2018 KSZ037-054-055-058-059-120100- /O.CAN.KTOP.WI.Y.0006.000000T0000Z-180412T0000Z/ Morris-Lyon-Osage-Coffey-Anderson- Including the cities of Council Grove, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Burlington, Lebo, and Garnett 659 PM CDT Wed Apr 11 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Topeka has cancelled the Wind Advisory. Southerly winds have decreased below wind advisory criteria, therefore the wind advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 10, 12:29 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Apr 10, 12:29 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1229 PM CDT Tue Apr 10 2018 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 350 AM CDT Tue Apr 10 2018 Broad upper trof remains over the plains states this morning, but will finally get a push to the east as the upper jet moves over the forecast area today and toward the eastern seaboard by late tonight. Surface high overhead will track eastward along with it, replaced by the southwesterly surface winds of the lee trof. Some enhancement to these winds is expected today as mixing improves with the stronger winds aloft during peak heating today, however most models indicate enough moisture return in the mid levels will keep surface dewpoints in the 30-40 percent range, making for afternoon RH values ranging from the upper 20 percents out west to the middle 40 percents in the east. Surface wind speeds are 15-20 mph by mid afternoon and higher gusts generally in the 20-30 mph range. This brings very high fire danger for areas west of the turnpike and along and south of highway 24 to the west of Topeka. Afternoon high temperatures range from the lower 60s far northeast to near 70 in the western counties. Overnight lows hold in the middle to upper 40s as winds stay in the 10-15 mph through the overnight hours. .LONG TERM...(Wednesday through Monday) Issued at 350 AM CDT Tue Apr 10 2018 Residents of NE Kansas will feel a true taste of mid-spring weather later this week as highs soar to +20 F above average for Wed-Fri, only to fall back to 20 degrees below normal for the weekend following the passage of a strong weather system. The upper troposphere will be dominated by an amplified pattern over the course of the period. A ridge over the western CONUS will actually be undergoing a temporary flattening at the start of the period as a weak wave translates through the flow. The only slated impacts of this system on Kansas should be an increase in clouds on Wednesday afternoon/evening. The attendant surface boundary stalls along a SW-NE line across Kansas on Wed night and lifts back northward as a warm front due to lee cyclogenesis ensuing ahead of a digging Pacific NW low. This trough serves to re-amplify the western CONUS ridge for late in the week before the energy associated with the wave barrels onshore. NE Kansas remains in a downslope-modified warm sector for Wed-Fri with H850 temps surging to +17 to +20 C on these days. Surface temps should easily climb into the low to mid 80s on Wed/Thu, with highs on Friday a little more uncertain given the possibility of convection along the dryline that surges eastward with its parent low over Nebraska. Medium range solutions are still struggling with the complex nature of the upper low as it spins over the Gulf of Alaska and there still remain timing differences with how the surface features evolve. However, the GFS/EC/GEM progs are all warmer than the original forecast and have thus trended warmer for highs on Friday. Given a modest to strong 30-40 ubar/km pressure gradient in place ahead of this system, have also upped peak afternoon mixing winds to between 15-25 kts sustained on Wed/Thu, with even stronger winds possible Thu night as the LLJ mixes down just ahead of the surface trough. Will need to monitor winds on all three of these days for the possibility of reaching wind advisory levels. Due to the strong winds Thu night, also increased lows by 3-5 degrees to better reflect the minimal radiative loss expected. This is still 3-5 degrees below many of the deterministic models. Increasing height falls ahead of the seasonably strong trough (now located over the Rockies) promotes a weakening of the H800 cap and development of showers and storms Friday morning into the afternoon along and east of a line from Abeline to Marysville. The threat for storms should wane as the dryline slides eastward. However, additional precip in the form of rain/snow is possible Fri night into Saturday night as the trailing deformation zone wraps around the occluding cyclone. Highs on Saturday, after the passage of the synoptic cold front Friday night, will struggle to reach the mid 40s to 50 degrees with H850 temps of only -5 to -6 C. Sunday provides little relief with continued NW flow in place, but a moderating pattern may set in for early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1218 PM CDT Tue Apr 10 2018 VFR conditions are expected through the TAF period. Southerly winds will gusts near 20 kts through the afternoon before decreasing to near 10 kts between 00Z and 01Z. The main concern through the period is LLWS between 04Z and 13Z as a 45-50 kt LLJ near 1kft overspreads the terminals. Southerly winds will become gusty after 13Z with gusts between 20 and 25 kts. Winds speeds are expected to strengthen after 18Z Wednesday afternoon. && .FIRE WEATHER... Issued at 350 AM CDT Tue Apr 10 2018 The combination of strong S/SW winds and dry fuels will lead to a very high fire danger on Wednesday, Thursday, and Friday across most, if not all, of NE Kansas. Winds will briefly subside on Wed night into midday Thu, but rapidly increase Thu afternoon and remain very strong from the south throughout the nighttime hours at 15 to 25 mph with gusts of 35 to 40 mph. Afternoon RH values are only expected to fall into the 30 to 40 percent range on Wed/Thu, with the possibility of RH values falling closer to 20-25 percent on Friday as a dry-slot works into the area. This dry slot will also serve to promote very high mixing heights of upwards of 8-10 kft. The best chance of wetting rains comes along and east of the Flint Hills during the day on Friday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...67 LONG TERM...Skow AVIATION...Baerg FIRE WEATHER...Skow
Hazardous weather outlook, Apr 10, 4:51 AM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 451 AM CDT Tue Apr 10 2018 KSZ008>012-026-040-054>056-058-059-111000- Republic-Washington-Marshall-Nemaha-Brown-Jefferson-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- 451 AM CDT Tue Apr 10 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Elevated fire danger will exist across much of the region for mid to late week as dry, warm, and breezy conditions return. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ020>024-034>039-111000- Cloud-Clay-Riley-Pottawatomie-Jackson-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Shawnee- 451 AM CDT Tue Apr 10 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. A very high fire danger may exist for a short time this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Elevated fire danger will exist across much of the region for mid to late week as dry, warm, and breezy conditions return. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.